MAUDE Adverse Event Report: NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS INTERVERTEBRAL DISC

NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS INTERVERTEBRAL DISC
Model Number LG-5
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 01/14/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No device has been returned to nuvasive for evaluation and no radiographs provided so the complaint could not be confirmed.Review of the reported event note that seven months post operative images identified the cervical total disc replacement had moved from it original position with no other reported complication or symptoms.The patients bone quality is unknown.No root cause was able to be confirmed as a result of insufficient information provided although similar complaints reviewed suggest implant size selection and placement, poor patient bone quality and or excessive physical activity.As possible cause or contributors.Should more information become available an additions report will be sent.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "warnings: simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide.Removal of the disc may be required during device re-positioning or for other surgical considerations.This process could cause damage that is not visually apparent¿if a disc is removed during the implantation procedure, a new device should be implanted in its place.Due to the proximity of vascular structures, neurological structures, and major organ systems to the implantation site, there are risks of serious or fatal hemorrhage and risks of neurological damage and/or injury to adjacent organs with the use of simplify® cervical artificial disc.Care must be taken to identify and protect these structures." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all comorbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenia.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert (see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "intraoperative: ensure simplify® cervical artificial disc does not come into contact with hard objects that may damage the implant and render the implant functionally unreliable.Visual inspection of the prosthesis is recommended prior to implanting the device.If any part of the device appears damaged or not fully assembled, do not use.Take care not to over-distract the disc space.Excessive removal of endplate cortical bone may result in sub-optimal outcomes.Surgical implants must never be re-used or re-implanted.Even though the device appears undamaged, it may have small defects and internal stress patterns that may lead to early breakage." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." "potential adverse effects of device on health: below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." ".Anterior cervical surgical risks are but may not be limited to: injury or damage to the trachea, esophagus, nerves or blood vessels.Arm weakness or numbness.Nerve root injury.Unresolved pain." ".Risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: implant failure, device migration, device subsidence, placement difficulties, device malposition, improper device sizing, disc space collapse, kyphosis or hyper-extension, loss of flexibility, nerve injury, paralysis or weakness that is temporary or permanent, failure to relieve symptoms including unresolved pain, additional surgery due to loss of fixation, infection or injury, development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis, removal, revision, reoperation or supplemental fixation of the disc.".
 
Event or Problem Description
It was reported that on (b)(6) 2024 a patient underwent a cervical total disc replacement procedure at c6/7.The operation was completed without issue.On (b)(6) 2025 it was reported a revision occurred as a result of the implanted disc migrating forward.During the revision the implant was replaced with an anterior cervical discectomy fusion cage.The surgeon was reported to suspect hyper mobility to be the cause.No other adverse patient consequences were reported.No radiographs or physician's notes could be provided.The patient was reported to have followed post op instructions.
 
Event or Problem Description
New or updated information listed on section h10.
 
Additional Manufacturer Narrative
The ex-planted disc was received by nuvasive qa on march 10, 2025 but no radiographs were provided so the complaint could not be confirmed.Examination of the returned disc noted moderat iatrogenic damage incurred during removal.The articulating surface shows minimal to no wear marks.Review of the reported event notes seven months postoperative placement the device was observed to have migrated anterior although, no radiographs have been provided so placement and migration could not be observed or confirmed.Surgeons notes stated the patient is known to have joint hypermobility which is thought to be the root cause of the reported migration.Due to the lack of information provided no additional investigation can be completed.Manufacturing review: review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "warnings: simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all comorbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenia.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert (see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "intraoperative.Take care not to over-distract the disc space.Excessive removal of endplate cortical bone may result in suboptimal outcomes." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." "potential adverse effects of device on health: below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." ".Risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: implant failure, device migration, device subsidence, placement difficulties, device malposition, improper device sizing, disc space collapse, kyphosis or hyper-extension, loss of flexibility.Additional surgery due to loss of fixation, infection or injury, development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis, removal, revision, reoperation or supplemental fixation of the disc." 32226-e-2023-03.

Brand Name
SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
whitney ginter
7475 lusk blvd
san diego, CA 92121
MDR Report Key21346185
Report Number2031966-2025-00017
Device Sequence Number13031397
Product Code MJO
UDI-Device Identifier00843285100108
UDI-Public843285100108
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/09/2026
Device Model NumberLG-5
Device Lot NumberW81140R
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2025
Supplement Date Received by Manufacturer03/20/2025
Initial Report FDA Received Date02/10/2025
Supplement Report FDA Received Date03/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/20/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age32 YR
Patient SexMale